Iowa, 2002

Damaging Winds in Iowa, July 10, 2002

July 10, 2002 · NWS DMX · 37 events in 12 counties and zones

The airmass over Iowa was quite unstable during the predawn hours of the 10th with surface dew points in the 70s. In spite of the fact that a weak cold front had passed through the state, little drying of the atmosphere took place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$35 million
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass over Iowa was quite unstable during the predawn hours of the 10th with surface dew points in the 70s. In spite of the fact that a weak cold front had passed through the state, little drying of the atmosphere took place. An unseasonably strong upper level closed low pressure system moved southeast across North Dakota into west central Minnesota during the morning hours of the 10th. Several lines of thunderstorms formed over southeast South Dakota into northwest Iowa and moved southeast from there. The storms produced very heavy rainfall during the initial round of storms along with winds of 40 to 50 MPH. The thunderstorms formed into a well developed MCS by dawn with the second round of storms forming into a bow echo. Very high winds pushed from west central into central and parts of south central Iowa as the bow echo pushed southeast. Numerous reports of 60 to 70 MPH winds were received. Carroll County was especially hard hit with a 96 MPH wind gust recorded in Glidden. Carroll and Crawford Counties were the most heavily impacted. There were approximately 140 electrical transmission poles down in about a 4 mile stretch 2 miles north of Carroll and to the west. The loss of these lines disrupted large portions of western Carroll County, and eastern Crawford County. Newspaper reports received in early August indicated damage to the transmission lines at $1,500,000. The strongest winds, those exceeding 70 MPH, extended into Guthrie County. Winds in the Panora area topped out at 77 MPH. Extensive damage was reported to grain bins. One of the largest was in Guthrie County, where a 300,000 bushel bin was collapsed on one side by the winds. Crop damage in the area was into the millions of dollars. Survey results indicated that nearly 25% of the corn crop in Carroll County was totally flattened. Damage surveys also indicated very extensive crop damage on either side of Carroll County, in Crawford and Guthrie Counties as well as the north half of Audubon County. Governor Vilsack declared Carroll and Crawford Counties disaster areas. Early reports indicated damage to 70 to 80 percent of farm fields in both counties. Although no injuries were reported, high winds overturned a semi-tractortrailer truck in Madison County west of Winterset. The bow echo continued to move south-southeast across south central Iowa. The Lorimor area of Union County was hard hit. Tree Limbs and Power Lines down in Lorimor with 3 residences receiving minor damages from tree limbs. Two cars, a pickup, and camper were damaged by tree limbs in Lorimor. In rural Lorimor the top half of a large barn was gone along with the hay stored inside. Steel grain bins were damaged by flying debris and trees, and machinery was damage by sections of the building debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 1:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 1:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUL 10 2002

TODAY AND TONIGHT...
BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING
INTO VERY JUICED AIRMASS.  APPEARS WELL BE DEALING WITH TWO MORNING
MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD.  IN FACT, APPEARS
TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN,
DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE.  PRECIP
LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS
NOTED BY SLB OB OF 52KT EARLIER.  SHEAR INCREASES THROUGH THE DAY AS
UPPER LOW APPROACHES.  FORCING WILL LIKELY COME THROUGH QG PROCESSES
WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT.  FIRST MCS IS
NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR
THE CENTRAL AND EVENTUALLY SOUTHERN CWA.  WILL GO WITH CATEGORICAL
HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN
ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW
LEVEL THETA E RIDGE.  SURFACE DEW POINT POOL AOA 72F NOW IN PLACE
OVER IA.  PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL
AREAS ABOVE 2 INCHES.  STRONG JULY Q-VECTOR CONVERGENCE THROUGH
TONIGHT WITH SLOW MOVING UPPER LOW.  DEEP AVN STILL THE WAY TO GO,
BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN
OUTLOOK.  AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR
IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER
TONIGHT.  META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM
AREA.  THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH
DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE.
ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS
MORNINGS RAINFALL SHOULD LOWER THESE.  CENTRAL AND EAST CENTRAL
COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS.  IN EITHER CASE,
THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD
WITH LOCAL AREAS RECEIVING 4+ INCHES.  EVENING SHIFT MADE A GOOD
CALL ON ADDING HEAVY RAIN TO FORECAST.  A FLOOD WATCH WILL BE
HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT.  FOR TEMPS, I
HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT.

THURSDAY INTO FRIDAY...
DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY
MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT
PERSISTING THROUGH EARLY PART OF THE DAY.  TEMPS ARE A CHALLENGE
GIVEN LARGE DESPARITY.  ENE FLOW SHOULD DRY THINGS OUT WELL IN NE
IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND
CLOUDS RESIDE IN THE S AND W IA.  HAVE GONE WITH ETA TEMPS WHICH ARE
A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM
(FWC).

.DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA.

KULA

In the hours before

Special weather statement, Jul 10, 4:17 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT WED JUL 10 2002

.A POTENT UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE NORTHERN
PLAINS WILL DROP SOUTH INTO MINNESOTA TODAY...AND IOWA
TONIGHT...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS.  ONE CLUSTER
OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...WHILE ANOTHER
DEVELOPING BAND OF THUNDERSTORMS IN NORTHWEST IOWA PUSHES SOUTHEAST
INTO CENTRAL AND SOUTHWEST IOWA THROUGH MIDDAY.  MORE THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON NEAR THE LOW IN WESTERN MINNESOTA WHICH
WILL MOVE SOUTH INTO MOST OF IOWA TONIGHT.  THE AIRMASS REMAINS VERY
MOIST...AND CAPABLE OF HELPING STORMS PRODUCE VERY HEAVY RAIN.
EXCESSIVE RAINS ARE QUITE POSSIBLE...ESPECIALLY BY TONIGHT AFTER
SUCCESSIVE RAINS HAVE OCCURRED.  WIND SHEAR WILL ALSO INCREASE AS THE
LOW APPROACHES...ESPECIALLY UPPER LEVEL WINDS.  THEREFORE...DAMAGING
WINDS ARE AN INCREASING THREAT...WHILE HAIL REMAINS A LOWER THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-111100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL...
IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
517 AM CDT WED JUL 10 2002

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW
  DAMAGING WINDS (58+ MPH)     LOW              TODAY AND TONIGHT
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               MODERATE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...    LOW.
  TONIGHT...  LOW.
  THURSDAY... NOT EXPECTED.

IAZ070>075-081>086-092>097-111100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...
OTTUMWA AND PELLA
517 AM CDT WED JUL 10 2002

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW
  DAMAGING WINDS (58+ MPH)     LOW              THIS AFTERNOON AND TONIGHT
  LARGE HAIL (3/4+)           LOW
  FLASH FLOODING               MODERATE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...    LOW.
  TONIGHT...  LOW.
  THURSDAY... NOT EXPECTED.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 10, 5:00 AM CST
Where
Crawford County, 10 mi W of Schleswig
Measured
69 kt (79 mph)
Property damage
$25,000
Crop damage
$2.5 million
Reported by
TRAINED SPOTTER
Coordinates
42.167, -95.633

Thunderstorm Wind, Crawford

When
July 10, 5:15 AM CST
Where
Crawford County, 3 mi N of Schleswig
Measured
69 kt (79 mph)
Property damage
$25,000
Crop damage
$2.5 million
Reported by
TRAINED SPOTTER
Coordinates
42.217, -95.433

Thunderstorm Wind, Crawford

When
July 10, 5:18 AM CST
Where
Crawford County, Denison
Measured
52 kt (60 mph)
Property damage
$5,000
Crop damage
$2.5 million
Reported by
TRAINED SPOTTER
Coordinates
42.017, -95.350

Thunderstorm Wind, Crawford

When
July 10, 5:20 AM CST
Where
Crawford County, Vail
Measured
56 kt (64 mph)
Property damage
$10,000
Crop damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.067, -95.200

Thunderstorm Wind, Carroll

When
July 10, 5:40 AM CST
Where
Carroll County, 5 mi SW of Carroll
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -94.950

Thunderstorm Wind, Sac

When
July 10, 5:40 AM CST
Where
Sac County, 6 mi SW of Odebolt
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -95.350

Thunderstorm Wind, Carroll

When
July 10, 5:40 AM CST to 5:45 AM CST
Where
Carroll County, 4 mi NW of Carroll
Measured
69 kt (79 mph)
Property damage
$1.5 million
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
42.100, -94.933

Thunderstorm Wind, Carroll

When
July 10, 5:45 AM CST
Where
Carroll County, Carroll
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -94.883

Thunderstorm Wind, Guthrie

When
July 10, 5:50 AM CST
Where
Guthrie County, Guthrie Center
Measured
62 kt (71 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.683, -94.500

Thunderstorm Wind, Carroll

When
July 10, 5:51 AM CST
Where
Carroll County, Glidden
Measured
51 kt (59 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -94.733

Thunderstorm Wind, Carroll

When
July 10, 5:54 AM CST
Where
Carroll County, Templeton
Measured
53 kt (61 mph)
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.917, -94.950

Thunderstorm Wind, Carroll

When
July 10, 5:54 AM CST
Where
Carroll County, Coon Rapids
Measured
54 kt (62 mph)
Property damage
$10,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.867, -94.683

Thunderstorm Wind, Carroll

When
July 10, 5:54 AM CST
Where
Carroll County, Glidden
Measured
83 kt (96 mph)
Property damage
$50,000
Crop damage
$20 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.067, -94.733

Thunderstorm Wind, Audubon

When
July 10, 6:00 AM CST
Where
Audubon County, Gray
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.850, -94.983

Thunderstorm Wind, Carroll

When
July 10, 6:04 AM CST
Where
Carroll County, Carroll
Measured
54 kt (62 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -94.883

Thunderstorm Wind, Carroll

When
July 10, 6:05 AM CST
Where
Carroll County, Coon Rapids
Measured
63 kt (72 mph)
Property damage
$25,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.867, -94.683

Thunderstorm Wind, Audubon

When
July 10, 6:10 AM CST
Where
Audubon County, 3 mi N of Audubon
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.767, -94.933

Thunderstorm Wind, Greene

When
July 10, 6:11 AM CST
Where
Greene County, 3 mi SE of Scranton
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.000, -94.517

Thunderstorm Wind, Guthrie

When
July 10, 6:20 AM CST
Where
Guthrie County, Guthrie Center
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -94.500

Thunderstorm Wind, Greene

When
July 10, 6:20 AM CST
Where
Greene County, 2 mi S of Scranton
Measured
56 kt (64 mph)
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -94.550

Thunderstorm Wind, Guthrie

When
July 10, 6:24 AM CST
Where
Guthrie County, Panora
Measured
63 kt (72 mph)
Property damage
$15,000
Crop damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.700, -94.533

Thunderstorm Wind, Guthrie

When
July 10, 6:28 AM CST
Where
Guthrie County, Panora
Measured
67 kt (77 mph)
Property damage
$150,000
Crop damage
$2.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.700, -94.533

Thunderstorm Wind, Guthrie

When
July 10, 6:38 AM CST
Where
Guthrie County, Panora
Measured
61 kt (70 mph)
Property damage
$15,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -94.533

Thunderstorm Wind, Dallas

When
July 10, 6:38 AM CST
Where
Dallas County, Perry
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.833, -94.117

Thunderstorm Wind, Dallas

When
July 10, 6:45 AM CST
Where
Dallas County, Adel
Measured
61 kt (70 mph)
Property damage
$10,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.617, -94.017

Thunderstorm Wind, Dallas

When
July 10, 6:55 AM CST
Where
Dallas County, 1 mi SW of Perry
Measured
56 kt (64 mph)
Property damage
$25,000
Crop damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.817, -94.133

Thunderstorm Wind, Dallas

When
July 10, 6:55 AM CST
Where
Dallas County, Adel
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.617, -94.017

Thunderstorm Wind, Dallas

When
July 10, 6:58 AM CST
Where
Dallas County, Waukee
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.617, -93.900

Thunderstorm Wind, Madison

When
July 10, 6:58 AM CST
Where
Madison County, 12 mi W of Winterset
Measured
61 kt (70 mph)
Property damage
$25,000
Crop damage
$10,000
Reported by
UNKNOWN
Coordinates
41.333, -94.250

Thunderstorm Wind, Greene

When
July 10, 7:05 AM CST
Where
Greene County, 12 mi W of Jefferson
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -94.617

Thunderstorm Wind, Union

When
July 10, 7:05 AM CST to 7:15 AM CST
Where
Union County, 2 mi S of Lorimor
Measured
52 kt (60 mph)
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -94.067

Thunderstorm Wind, Polk

When
July 10, 7:09 AM CST
Where
Polk County, Des Moines Arpt
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.533, -93.667

Thunderstorm Wind, Madison

When
July 10, 7:09 AM CST
Where
Madison County, Winterset
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -94.017

Thunderstorm Wind, Warren

When
July 10, 7:20 AM CST
Where
Warren County, 1 mi S of Norwalk
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.467, -93.683

Thunderstorm Wind, Madison

When
July 10, 7:20 AM CST
Where
Madison County, 3 mi N of St Charles
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -93.817

Thunderstorm Wind, Union

When
July 10, 7:20 AM CST to 8:40 AM CST
Where
Union County, Lorimor
Measured
56 kt (64 mph)
Property damage
$25,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.133, -94.067

Thunderstorm Wind, Clarke

When
July 10, 7:30 AM CST
Where
Clarke County, 3 mi N of Osceola
Measured
61 kt (70 mph)
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -93.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304613, 5304614, 5304514, 5304618, 5304515, 5304612, 5304619, 5304516, 5304517, 5304518, 5304519, 5304589, 5304590, 5304615, 5304591, 5304592, 5304593, 5304594, 5304595, 5304596, 5304597, 5304598, 5304599, 5304600, 5304617, 5304601, 5304602, 5304603, 5304604, 5304605, 5304608, 5304606, 5304607, 5304609, 5304611, 5304616, 5304610.